Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 37, NWS Blacksburg, VA

September 28, 2018Botetourt County, Virginia

NWS Blacksburg, VA issued this river flood warning at Sep 28, 2018, 3:59 AM EDT for Botetourt County, Virginia. It took effect at Sep 28, 2018, 11:00 AM EDT. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Sep 28, 2018, 3:59 AM EDT (07:59 UTC)
In effect from
Sep 28, 2018, 11:00 AM EDT
Expired
Sep 28, 2018, 9:32 PM EDT
In force
11 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point James River (VA) at Buchanan (BNNV2).

Action stage
11 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02080201, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

594 
WGUS41 KRNK 280759
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
359 AM EDT Fri Sep 28 2018

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...

  James River At Buchanan affecting Botetourt County

1 to 3 inches of rain fell across the Virginia 
Highlands as well as parts of the southern
Shenandoah Valley. Runoff from this rainfall
will cause minor flooding along the Upper
James River into this evening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for
later statements or warnings.

&&

VAC023-281958-
/O.NEW.KRNK.FL.W.0037.180928T1500Z-180929T1700Z/
/BNNV2.1.ER.180928T1500Z.180929T0000Z.180929T0500Z.NO/
359 AM EDT Fri Sep 28 2018

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the James River At Buchanan
* from this morning until Saturday afternoon
* At 02AM Friday the stage was estimated near 13.0 feet.
* Flood Stage is 17.0 feet. 
* Minor flooding is forecast. 

* Forecast...Rise above flood stage by late this morning and  
  continue to rise to near 20.2 feet by this evening.The river will fall below flood stage around midnight.
* Impact...at 20.0 feet...Farmlands and residential basements of 
  buildings upstream (right bank) become flooded.
* Flood history...this crest compares to a previous crest of 20.3 
  feet on Jun 24 2016.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$
5 follow-up statements
688 
WGUS81 KRNK 280854
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
454 AM EDT Fri Sep 28 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  James River At Lick Run affecting Botetourt County 

...The Flood Warning continues for the following rivers in Virginia..
  James River At Buchanan affecting Botetourt County 


 1 to 3 inches of rain fell across the Virginia 
 Highlands as well as parts of the southern
 Shenandoah Valley. Runoff from this rainfall
 will cause minor flooding along the Upper
 James River into this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

  
The next scheduled statement will be issued later this morning.



&&

VAC023-281653-
/O.EXT.KRNK.FL.W.0036.180928T0849Z-180929T1500Z/
/LIRV2.1.ER.180928T0641Z.180928T1800Z.180929T0300Z.NO/
454 AM EDT Fri Sep 28 2018

The Flood Warning continues for
  the James River At Lick Run.
* until Saturday morning. 
* at 04AM Friday the stage was 17.0 feet.

* Flood stage is 16.0 feet.
* The river will continue rising to near 21.6 feet by this   
  afternoon.
  The river will fall below flood stage tonight.


&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-281653-
/O.CON.KRNK.FL.W.0037.180928T1500Z-180929T1700Z/
/BNNV2.1.ER.180928T1500Z.180929T0000Z.180929T0500Z.NO/
454 AM EDT Fri Sep 28 2018

the Flood Warning continues for
  the James River At Buchanan.
* from late this morning until Saturday afternoon
* at 02AM Friday the stage was estimated around 14.0 feet.

* Flood stage is 17.0 feet.
* Forecast to rise above flood stage by late this morning and 
  continue to rise to near 20.2 feet by this evening. The river will fall below flood stage around midnight.
* Impact...at 20.0 feet...Farmlands and residential basements of 
  buildings upstream (right bank) become flooded.
* Flood history...this crest compares to a previous crest of 20.3 
  feet on Jun 24 2016.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$
346 
WGUS81 KRNK 280901 CCA
FLSRNK
 
FLOOD STATEMENT ...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA 
454 AM EDT Fri Sep 28 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  James River At Lick Run affecting Botetourt County 

...The Flood Warning continues for the following rivers in Virginia..
  James River At Buchanan affecting Botetourt County 


 1 to 3 inches of rain fell across the Virginia 
 Highlands as well as parts of the southern
 Shenandoah Valley. Runoff from this rainfall
 will cause minor flooding along the Upper
 James River into this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

  
The next scheduled statement will be issued later this morning.



&&

VAC023-281653-
/O.EXT.KRNK.FL.W.0036.180928T0849Z-180929T1500Z/
/LIRV2.1.ER.180928T0641Z.180928T1800Z.180929T0300Z.NO/
454 AM EDT Fri Sep 28 2018

The Flood Warning continues for
  the James River At Lick Run.
* until Saturday morning. 
* at 04AM Friday the stage was 17.0 feet.

* Flood stage is 16.0 feet.
* The river will continue rising to near 21.6 feet by this   
  afternoon.
  The river will fall below flood stage tonight.


&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-281653-
/O.COR.KRNK.FL.W.0037.180928T1500Z-180929T1700Z/
/BNNV2.1.ER.180928T1500Z.180929T0000Z.180929T0500Z.NO/
454 AM EDT Fri Sep 28 2018

the Flood Warning continues for
  the James River At Buchanan.
* from late this morning until Saturday afternoon
* at 02AM Friday the stage was estimated around 14.0 feet.

* Flood stage is 17.0 feet.
* Forecast to rise above flood stage by late this morning and 
  continue to rise to near 20.2 feet by this evening. The river
  will fall below flood stage around midnight.
* Impact...at 20.0 feet...Farmlands and residential basements of 
  buildings upstream (right bank) become flooded.
* Flood history...this crest compares to a previous crest of 20.3 
  feet on Jun 24 2016.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$
371 
WGUS41 KRNK 281434
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
1034 AM EDT Fri Sep 28 2018

Minor Flooding is Forecast for the Following Rivers in Virginia...

  James River At Lick Run affecting Botetourt County
  James River At Buchanan affecting Botetourt County


 Rainfall of 1.5 to 2.0 inches was common across the region
 Thursday evening as a strong cold front moved through the area.
 This particularly impacted the upper James River basin.  As a
 result, excessive runoff will continue into the James River and
 its tributaries for another day or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

VAC023-290234-
/O.EXT.KRNK.FL.W.0036.000000T0000Z-180929T0800Z/
/LIRV2.1.ER.180928T0641Z.180928T0916Z.180928T2000Z.NO/
1034 AM EDT Fri Sep 28 2018

The Flood Warning continues for 
  the James River at Lick Run...
* until late this evening.
* At 10 AM EDT Friday the stage was 17.0 feet...and falling slowly.
* Flood Stage is 16.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast to
  continue through this evening. The river is forecast to drop
  below flood stage around 8 pm this evening.
* Impact...at 16.0 feet...Minor flooding occurs in low-lying areas 
  in Eagle Rock.
* Flood history...this crest compares to a previous crest of 17.2 
  feet on Apr 16 2018.

&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-290234-
/O.EXT.KRNK.FL.W.0037.180928T1713Z-180929T1210Z/
/BNNV2.1.ER.180928T1713Z.180928T1800Z.180929T0010Z.NO/
1034 AM EDT Fri Sep 28 2018

Flood Warning for the
  James River at Buchanan...
* until Saturday morning.
* At 10 AM EDT Friday the stage was 16.1 feet...and
  rising rapidly.
* Flood Stage is 17.0 feet.
* The river is forecast to continue rising to 17.2 feet
  this afternoon, then begin falling slowly overnight
* The river is forecast to fall below flood stage sometime
  late tonight or early Saturday morning.
* Impact...at 17.0 feet...Right bank above gage and flats above town
  on left bank are inundated. Mostly agricultural lands affected.
* Flood history...this crest compares to a previous crest of 18.1 
  feet on Apr 17 2018.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$

RAB
599 
WGUS81 KRNK 282018
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
418 PM EDT Fri Sep 28 2018

...The Flood Warning is cancelled for the following rivers
in Virginia...
 
  James River At Lick Run affecting Botetourt County
 
...The Flood Warning continues for the following rivers in 
Virginia...
 
  James River At Buchanan affecting Botetourt County 

Heavy rain across the area on Thursday prompted notable rises on
the James River. At Lick Run, the river crested early Friday
morning a little over a foot above flood stage, but has been
gradually falling through the day, dropping below flood stage a short
time ago. At Buchanan, the river is currently cresting a couple of
inches above flood stage, and is expected to fall back below flood
stage late this afternoon or early evening, and continue falling
through the night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
The next scheduled statement will by this evening after the James River
at Buchanan falls below flood stage.

&&

VAC023-282048-
/O.CAN.KRNK.FL.W.0036.000000T0000Z-180929T0800Z/
/LIRV2.1.ER.180928T0641Z.180928T0916Z.180928T1906Z.NO/
418 PM EDT Fri Sep 28 2018

the Flood Warning is cancelled for
  the James River At Lick Run. 
* at 3PM Friday the stage was 15.8 feet.

* Flood stage is 16.0 feet.
* Impact...Minor flooding will now start to recede in low-lying areas 
  in Eagle Rock.

&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-290418-
/O.EXT.KRNK.FL.W.0037.000000T0000Z-180929T0811Z/
/BNNV2.1.ER.180928T1733Z.180928T1945Z.180928T2011Z.NO/
418 PM EDT Fri Sep 28 2018

The Flood Warning continues for
  the James River At Buchanan.
* until late tonight. 
* at 3PM Friday the stage was 17.1 feet.

* Flood stage is 17.0 feet.
* The river will fall to below flood stage by late this 
  afternoon or early evening.
* Impact...at 17.0 feet...Right bank above gage and flats above town
  on left bank are inundated. Mostly agricultural lands affected.
* Flood history...this crest compares to a previous crest of 18.1 
  feet on Apr 17 2018.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$
974 
WGUS81 KRNK 290132
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
932 PM EDT Fri Sep 28 2018

...The Flood Warning is cancelled for the following rivers
in Virginia...
 
  James River At Buchanan affecting Botetourt County
 
The water level along the James River at Buchanan continues to
fall this evening. The river level is now below flood stage, and
it is expected to continue falling through the night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

  
This will be the last statement regarding this flooding event.

&&

VAC023-290202-
/O.CAN.KRNK.FL.W.0037.000000T0000Z-180929T0811Z/
/BNNV2.1.ER.180928T1733Z.180928T2200Z.180928T2335Z.NO/
932 PM EDT Fri Sep 28 2018

the Flood Warning is cancelled for
  the James River At Buchanan.
* at 8PM Friday the stage was 16.8 feet.

* Flood stage is 17.0 feet.
* Impact...water levels will continue to receded from the right
  bank above the gage and flats above town on the left bank.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Sep 28, 3:17 AM EDT, 42 minutes earlier.

Area forecast discussion, Sep 28, 3:17 AM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
317 AM EDT Fri Sep 28 2018

.SYNOPSIS...
A weak cold front near the North Carolina border will drift
southeast of the area by this afternoon bringing drier air into
tonight. A second cold front will push southeast through the
Mid Atlantic area on Saturday followed by high pressure for
Sunday through Tuesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Friday...

Shortwave trough will slowly cross the region from the northwest today
allowing drier air to filter in espcly aloft as weak subsidence arrives
in the wake of the departing wave this morning. May still need to carry
some low pops south/east early on before seeing a break in response to
low level drying. However the current surface front looks to linger
just south of the area into this afternoon per weak low pressure along
the boundary. This may keep just enough moisture around to support
isolated showers along and south of the VA/NC border around midday with
a gradual decrease later on as the boundary gets a nudge to the
southeast by the next upstream mid level trough. Models also suggest
only spotty showers/isolated storms at best given lack of instability
and decreasing moisture so running with 20/30 pops far south. Otherwise
after some early low clouds/fog should see breaks develop within the
weak westerly flow leading to more sunshine by afternoon in all except
the far south/southeast. Highs mostly in the low/mid 70s west to around
80 east pending how fast clouds erode.

Drier air across the region should lead to a mostly clear overnight
with perhaps some low clouds lingering over the south/southwest beneath
the inversion aloft. Good radiational cooling under light winds should
lead to a very comfortable overnight with lows mostly in the 50s,
except lower 60s southeast. Some upper 40s also possible in the valleys
although expect fog to limit cooling somewhat with patchy coverage
likely late given clear skies/light winds over wet ground.
&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 330 AM EDT Friday...

A large and flat upper ridge will build over the southeastern US
through the weekend and into the first part of next week. This will
bring a period of generally quiet weather to the Appalachians and
central mid Atlantic region through the first part of next week.

On Saturday a large surface high will move through the Great Lakes
region and help push the lingering frontal boundary further off to our
east. This should suppress and showers on Saturday off to our south and
bring us a pleasant start to the weekend. However, as the high
continues to move eastward into New England it will wedge down east of
the mountains and spread a plume of low level moisture across the
region Saturday night through Sunday. This may result in some
sprinkles/light showers along the southern Blue Ridge into the
mountains of NC along with what should be a good amount of cloud cover.

Monday should see a bit less in the way of low level moisture and
clouds with just a slight chance for a shower along the western
boundary of the wedge across the Mountain Empire of VA into the
Alleghany Highlands.

Temperatures will generally be at to slightly above seasonal normals
with mid 70s/near 80 east of the Blue Ridge and low/mid 70s to the west.
&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

Mainly a summer like pattern aloft, but with a potential strong
wedge at the surface. This should keep the area dry, but perhaps
not cloud free. The main axis of any deeper tropical moisture
will be held to the coastal regions where easterly flow is more
evident on the southern side of the upper ridge. Any synoptic
systems in the westerlies will likely remain to our north,
although the ECMWF is a bit more robust in allowing a short wave
to penetrate the eastern side of the ridge Tuesday into
Wednesday. Between this and the increasing summer like pattern
with dewpoints rising back into the mid and upper 60s, we will
start to see typical diurnal showers and a few thunderstorms
across the mountains. Honestly, a very unusual pattern to have
yet in early October as the belated somewhat summerlike pattern
continues for a bit longer.

Temperatures will average around 10 degrees above normal with
highs in the 70s to lower 80s and lows in the mid 50s to lower
60s.

/Forecast Confidence Levels/
Temperatures - Moderate,
Precipitation Chances - Moderate,
Winds - Moderate to High,
Thunderstorm Chances - Low to Moderate.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 105 AM EDT Friday...

Overall MVFR/IFR conditions will prevail overnight as showers
move east and gradually taper to fog and patch drizzle well
before daybreak Friday.

Lingering moisture will decrease from southwest to northeast
Friday morning. However there will continue to be a layer of
low level cloudiness that will linger through mid-day Friday
before lifting into a bkn-sct layer of strato-cumulus for the
afternoon.

With slow improvement Friday it may be until mid-afternoon
before a return to VFR is observed.

Wedge of cool air near the surface is resulting in shallow
layer of northeast near the surface with southwest winds aloft.
Shear layer is about 3kft above the surface.

Extended Discussion...

Drier air behind a passing secondary cold front is expected to
bring return of VFR Saturday into Monday with high pressure
building just north of the region. Sct MVFR showers and
thunderstorms are possible Tuesday.

&&

.HYDROLOGY...
As of 317 AM EDT Friday...

Axis of heavier rainfall has shifted east of the region with
only spotty showers likely to remain into early this morning.
However runoff from earlier heavy rain will keep smaller streams
and creeks near flood levels in spots into this morning. This
most likely from the Greenbrier Valley into the Virginia
Highlands where spots received over 2 inches of rain since this
afternoon. River flooding may also occur along the Greenbrier
and upper James pending the degree of runoff overnight into
early Friday. This includes a River Flood Warning that is
currently in effect along the James at Lick Run.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...RAB
AVIATION...JH/PM
HYDROLOGY...JH
Hazardous weather outlook, Sep 28, 12:14 AM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1214 AM EDT Fri Sep 28 2018

NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-290415-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1214 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Runoff from Thursday's rainfall may result in significant rises
on area rivers overnight...especially the upper James River and
Greenbrier Rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ003>006-019-020-VAZ032>034-043>047-058-059-290415-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
1214 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Runoff from Thursday's rainfall may result in significant rises
on area rivers overnight...especially the upper Dan and Roanoke
Rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 27, 11:49 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 PM EDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     DEBRIS FLOW      2 NE BLUEFIELD          37.26N 81.24W
09/27/2018                   MERCER             WV   911 CALL CENTER

            MUDSLIDE ON CHERRY ST IN BLUEFIELD WAS REPORTED TO MERCER
            COUNTY WARNING POINT.

&&

LOCONTO
Local storm report, Sep 27, 11:51 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 PM EDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     FLOOD            DOUTHAT STATE PARK      37.90N 79.80W
09/27/2018                   BATH               VA   BROADCAST MEDIA

            SEVERAL LOW WATER BRIDGES HAD WATER COVERING THEM ON
            DOUTHAT PARK RD NEAR DOUTHAT STATE PARK. REPORTED BY WDBJ
            VIEWER.

&&

LOCONTO
Local storm report, Sep 27, 11:52 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 PM EDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLOOD            BACOVA JUNCTION         38.02N 79.87W
09/27/2018                   BATH               VA   911 CALL CENTER

            JACKSON RIVER TURNPIKE FLOODED WITH SIGNS PLACED BY DEPT
            OF HIGHWAYS.

&&

LOCONTO
Local storm report, Sep 27, 11:54 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 PM EDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     DEBRIS FLOW      3 E MATOAKA             37.42N 81.20W
09/27/2018                   MERCER             WV   911 CALL CENTER

            MUDSLIDE REPORTED ON MATOAKA ROAD IN LASHMEET.

&&

LOCONTO
Local storm report, Sep 27, 11:57 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 PM EDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLOOD            2 NNW MILLBORO          38.00N 79.62W
09/27/2018                   BATH               VA   PUBLIC

            RESIDENT REPORTED DRIVEWAY WASHOUT AT HER RESIDENCE IN
            MILLBORO. CREEK IN HER BACKYARD IS ALSO RUNNING HIGH.

&&

LOCONTO
Special weather statement, Sep 28, 12:03 AM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1203 AM EDT FRI SEP 28 2018

VAZ044>047-058-059-280500-
Halifax-Buckingham-Campbell-Pittsylvania-Appomattox-Charlotte-
1203 AM EDT FRI SEP 28 2018

...THUNDERSTORMS WILL AFFECT SOUTHERN APPOMATTOX...CHARLOTTE...
SOUTHEASTERN CAMPBELL...EASTERN PITTSYLVANIA...HALIFAX AND
SOUTHEASTERN BUCKINGHAM COUNTIES...

Until 100 AM EDT.

At 1201 AM EDT, radar indicated thunderstorms with heavy rainfall
and gusty winds extending from near Hurt to near Keeling to near
Alton. Movement was northeast at 55 mph.

Wind gusts of 30 mph to 40 mph are possible with these storms. This
may bring down a couple of trees due to the waterlogged soil.

Locations impacted include...
South Boston...
Appomattox...
Halifax...
Hurt...
and Chatham.

Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 3754 7831 3734 7846 3733 7852 3740 7859
      3734 7860 3723 7869 3719 7868 3719 7864
      3714 7859 3715 7855 3708 7844 3689 7849
      3670 7865 3663 7855 3669 7868 3654 7873
      3654 7912 3670 7940 3706 7935 3763 7830
TIME...MOT...LOC 0401Z 239DEG 46KT 3702 7931 3674 7935 3650 7895

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:01 PM EDTAreal Flood AdvisoryRNKBland, Tazewell4 hr
Sep 27, 9:26 PM EDTAreal Flood AdvisoryRNKAlleghany4 hr
Sep 27, 9:35 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Botetourt, Craig, Giles, City of Covington4 hr
Sep 27, 9:49 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville51 min
Sep 27, 9:57 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville63 min
Sep 27, 10:13 PM EDTAreal Flood AdvisoryRNKHenry, Patrick3 hr
Sep 27, 10:25 PM EDTAreal Flood AdvisoryRNKMontgomery, Pulaski, Roanoke, Wythe, City of Radford, City of Roanoke and 1 more4 hr
Sep 27, 10:36 PM EDTFlash Flood WarningRNKHenry, Patrick, City of Martinsville4 hr
Sep 27, 10:36 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem39 min
Sep 27, 11:18 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington87 min
Sep 27, 11:35 PM EDTAreal Flood AdvisoryRNKBedford, Campbell, Pittsylvania, City of Danville, City of Lynchburg2 hr
Sep 28, 12:03 AM EDTSpecial Weather StatementRNKCharlotte, Halifax57 min
Sep 28, 1:45 AM EDTAreal Flood WarningRNKAlleghany, Bath, Bedford, Botetourt, Craig, Rockbridge and 3 more9 hr
Sep 28, 1:53 AM EDTRiver Flood WarningRNKBotetourt26 hr
Sep 28, 5:15 AM EDTAreal Flood AdvisoryRNKRoanoke, City of Salem3 hr
Sep 28, 10:46 AM EDTAreal Flood WarningRNKAlleghany, Botetourt9 hr
Sep 28, 10:58 AM EDTAreal Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington9 hr

Nearby

River Flood Warnings in Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.